Aug 2, 2009
Hello Dr. Young,
Back in 2007 a question was brought to your atttention about milk thistle and the use of it. You responded that you would not recommend it due to the lack of info on side affects associated with it. The 2008 Aids conferance did some study on Milk Thistle and didn't report any problems in using it with HAART. I would appreciate your much respected opinion of the use of Milk Thistle and was wondering if your opinion has changed. The medication I am taking is ATRIPLA and would appreciate your reply. Thanks Doc.
Response from Dr. Young
Hello and thanks for your follow up.
Milk thistle is touted to have beneficial effects for persons with liver disease, particularly hepatitis C. I'm principally concerned over two key issues. First, IMHO, the data on the benefit of thistle has not been proven in well designed prospective studies.Second, is the very real potential for the product to cause significant drug-drug interactions with HIV medications, with risk of drug toxicity or lack of effectiveness.
This pharmacology study showed that silybin inactivates both cytochrome P450 and glucuronyltransferases-- enzymes responsible for the metabolism of key HIV medications (protease inhibitors, non-nukes and integrase inhibitors).
The study that you refer to was presented in abstract form at the IAS conference in Mexico City. This was a small study that randomized HIV-HCV coinfected patients to receive milk thistle or placebo. All were patients receiving HIV treatment. The authors state that there was no significant effect on HIV viral loads or CD4 counts, and there was a trend (meaning not statistically significant) decrease in markers of liver inflammation. They authors suggest that the lack of viral failure implies a lack of drug interaction- but drug levels were not measured. What's not emphasized in this the linked review is that 6 of 21 (or 28%) of subjects did not complete the study- there's no mention about why they did not-- this missing data should be accounted for before reaching conclusions about tolerability or safety. Perhaps most importantly, there was no difference in the quality of life in the patients completing the study.
Overall, I'm still a skeptic--
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Test After Receiving Oral Sex
- Risks Of Contracting HIV From Mutual Masturbation
- Are White Bumps On Penis An Acute Symptom Of HIV?
- Is Muscle Ache An Acute Symptom Of HIV?
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Can Trichomoniasis Cause Red Bumps In Genital Area?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.